Alert archive / California / Wind Advisories in 2009

Wind Advisory 8, NWS Medford, OR

March 2, 2009Siskiyou County, California

NWS Medford, OR issued this wind advisory at Mar 2, 2009, 3:12 PM PST for Siskiyou County, California. It took effect at Mar 2, 2009, 10:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2009, 3:12 PM PST (23:12 UTC)
In effect from
Mar 2, 2009, 10:00 PM PST
Expired
Mar 3, 2009, 3:35 AM PST
In force
6 hr
Issued by
NWS Medford, OR

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2009-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2009-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMFR 022312
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
312 PM PST MON MAR 2 2009

...GUSTY SOUTH WINDS EXPECTED IN THE SHASTA VALLEY TONIGHT...

.LOW PRESSURE OFFSHORE WILL MOVE CLOSER TO THE COAST OVERNIGHT 
TONIGHT. THIS WILL CAUSE SOUTH WINDS TO GUST 45 TO 55 MPH LATE
THIS EVENING THROUGH EARLY TUESDAY MORNING.

CAZ081-031200-
/O.NEW.KMFR.WI.Y.0008.090303T0600Z-090303T1200Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
312 PM PST MON MAR 2 2009

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
TUESDAY. 

SUSTAINED SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH TONIGHT IN THE
SHASTA VALLEY. WIND GUSTS OF 45 TO 55 MPH ARE EXPECTED DURING THIS
TIME FRAME...AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BTL
1 follow-up statement
000 
WWUS76 KMFR 031135
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
335 AM PST TUE MAR 3 2009

CAZ081-031245-
/O.CAN.KMFR.WI.Y.0008.000000T0000Z-090303T1200Z/
CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...YREKA...WEED
335 AM PST TUE MAR 3 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE WIND
ADVISORY. 

SOUTHEAST WINDS HAVE TAPERED OFF TO 15 TO 25 MPH. AS A RESULT THE
WIND ADVISORY WAS CANCELLED. OCCASIONAL GUSTS TO 35 MPH CAN STILL
OCCUR THIS MORNING.

$$
FB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Mar 2, 9:04 AM PST, 6 hours 8 minutes earlier.

Area forecast discussion, Mar 2, 9:04 AM PST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
904 AM PST MON MAR 2 2009

.DISCUSSION...
NO UPDATE WILL BE MADE TO THE FORECAST THIS MORNING.
HOWEVER...WHILE THE 12 HOUR PROBABILITIES OF PRECIPITATION LOOK
REASONABLE...IT SHOULD BE NOTED THAT...FOR MID AND LOWER ELEVATION AREAS
WEST OF THE CASCADES OUTSIDE OF THE MOUNT SHASTA AREA...MOST OF
THE PRECIPITATION FOR THE DAYLIGHT HOURS OF TODAY WILL END BY
ABOUT NOON PST.

OTHER DETAILS OF THE FORECAST WILL BE REFINED TODAY. THE PRIMARY
CONCERNS FOR TONIGHT AND TUESDAY ARE HEAVY SNOW FOR ELEVATIONS AT
AND ABOVE 4000 TO 5000 FEET...GENERALLY SOUTH OF SISKIYOU SUMMIT.
ADDITIONALLY...ANOTHER ROUND OF WINDS THAT ARE LIKELY TO NEAR AND
POSSIBLY REACH ADVISORY CRITERIA IN THE ROGUE AND SHASTA VALLEYS
ARE AGAIN EXPECTED. LUTZ

&&

.AVIATION...AREAS OF MVFR CONDITIONS WILL CONTINUE TODAY WEST OF
THE CASCADES...WHILE GENERALLY VFR CONDITIONS ARE EXPECTED EAST OF
THE CASCADES. HOLTZ

&&

.PREV DISCUSSION... /ISSUED 200 AM PST MON MAR 2 2009/

SHORT TERM...A STRONG TROUGH OFFSHORE NEAR 135W WILL SHIFT SLOWLY
TOWARDS THE COAST THROUGH TUESDAY...THEN MOVE INLAND WEDNESDAY.
SEVERAL SHORT WAVES WILL CONTINUE TO ROUND THE BASE OF THE TROUGH
THEN MOVE NORTH ALONG THE COAST. THE LATEST AND SOMEWHAT IMPRESSIVE
WAVE IS MOVING QUICKLY NORTH ALONG THE OREGON COAST. THE NEXT
SIGNIFICANT WAVE WILL APPROACH THE AREA LATE THIS AFTERNOON AND
EVENING. A PERSISTENT MOIST AND DEEP LAYER SOUTHERLY FLOW WILL
CONTINUE TO PRODUCE SIGNIFICANT PRECIPITATION OVER THE
OROGRAPHICALLY FAVORED AREAS OF CURRY COUNTY AND THE MT SHASTA
REGION OF NORTHERN CALIFORNIA. WILL BE ISSUING A WINTER STORM WATCH
FOR TONIGHT COVERING THE MT SHASTA REGION AS SNOW LEVELS BEGIN TO
LOWER.

LONG TERM...LARGE DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF. THE
ENSEMBLE MEAN SHOWS THE LONG WAVE TROUGH PERSISTING OVER THE WESTERN
U.S. FOR OUR REGION EXPECT A COOL AND UNSETTLED WEATHER PATTERN
THROUGH THE PERIOD. HOLTZ

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...WINTER STORM WATCH FROM 6 PM PST THIS EVENING THROUGH LATE
     TONIGHT FOR CAZ082-CAZ083.

PACIFIC COASTAL WATERS...GALE WARNING UNTIL 4 PM PST TUESDAY FOR
     PZZ350-PZZ356-PZZ370-PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PST WEDNESDAY FOR PZZ350-
     PZZ356-PZZ370-PZZ376.

BTL/RH
Hazardous weather outlook, Mar 2, 3:45 AM PST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
345 AM PST MON MAR 2 2009

CAZ082-083-030800-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
345 AM PST MON MAR 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WATCH IN EFFECT FOR HEAVY SNOW ABOVE 4000 FEET FROM
THIS EVENING THROUGH LATE TONIGHT. SEE WINTER WEATHER MESSAGE FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GLASER

In the hours before

Local storm report, Mar 2, 9:20 AM PST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 AM PST MON MAR 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HEAVY RAIN       3 NW MOUNT SHASTA       41.35N 122.35W
03/02/2009  M3.65 INCH       SISKIYOU           CA   TRAINED SPOTTER

            9PM PST SAT THROUGH 9AM PST MON, 36 HOUR RAINFALL AMOUNT.
            LOCATION IS NEAR BLACK BUTTE SUMMIT.

&&

LUTZ

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 2:20 AM PSTWinter Storm WatchMFRSiskiyou13 hr
Mar 2, 3:02 PM PSTWinter Storm WarningMFRSiskiyou13 hr
Mar 2, 3:02 PM PSTWinter Weather AdvisoryMFRSiskiyou21 hr

Nearby

Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.